Arizona, 2007

Funnel Cloud in Arizona, August 3, 2007

August 3, 2007 · NWS TWC · 1 event in 1 county or zone

A thunderstorm with some rotation near Sierra Vista produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A thunderstorm with some rotation near Sierra Vista produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 12:02 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 12:02 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1202 PM MST FRI AUG 3 2007

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE OVER NORTHERN NEW MEXICO WILL
STEER A DISTURBANCE WEST FROM THE SOUTHERN PLAINS INTO MEXICO AND
SOUTHERN ARIZONA BY THIS WEEKEND. WITH EXCESSIVE MONSOON MOISTURE
REMAINING IN PLACE...THIS DISTURBANCE IS LIKELY TO ENHANCE
THUNDERSTORM DEVELOPMENT AND MAY RESULT IN LOCALLY HEAVY RAIN. A LOW
PRESSURE TROUGH DEEPENING ALONG THE WEST COAST IS THEN EXPECTED TO
MOVE INLAND EARLY NEXT WEEK. AS IT DOES SO...SOUTHWEST FLOW AHEAD OF
IT WILL PUSH MUCH OF THE DEEPER MOISTURE OUT OF THE REGION AND
RESULT IN A DECREASE IN THUNDERSTORMS.

&&

.UPDATE...HAVE UPDATED ZONES/GRIDS FOR ONGOING TRENDS. VERY WARM
TEMPS ALOFT AND PLENTY OF SUNSHINE HAVE SENT TEMPS ZOOMING FROM KTUS
WEST. TSTMS ARE DEVELOPING ON THE MOUNTAINS...BUT AS SOON AS THEY
TRY TO PUSH IN THE VALLEYS THEY FALL APART. SO EXPECTING A LATER
START TO THE ACTIVITY OVER THE CENTRAL/W DESERTS AND NOT AS MUCH
AREAL COVERAGE. ONE CONCERN THAT MAY FACTOR INTO THE EVENING
FORECAST...IS THAT WE ARE GOING TO END UP QUITE A BIT WARMER THAN
PREVIOUSLY PLANNED. IT REMAINS TO BE SEEN IF THIS WILL RESULT IN
SUFFICIENT VALLEY/DESERT CAPE THIS EVENING AS THE NE FLOW INCREASES
A BIT OR NOT. IF IT LOOKS LIKE THAT MAY HAPPEN...RAIN PRODUCTION
WILL BE VERY EFFICIENT WITH SUCH A HIGH FREEZING LEVEL...WITH RATES
EASILY UP TO 2 INCHES PER HOUR.

&&

.AVIATION...THE STRONGEST THUNDERSTORMS TODAY WILL BE IN NORTHERN
SONORA MEXICO WITH SCATTERED ORGANIZED ACTIVITY EXTENDING INTO
SOUTHERN ARIZONA. DUE TO THE SATURATED AIRMASS...ALL THUNDERSTORMS
WILL HAVE HIGH RAINFALL RATES WHICH IN TURN WILL DROP CEILINGS AND
VISIBILITIES TO THE UPPER RANGE OF IFR CONDITIONS WHEN OVER AN
AIRPORT. THESE CONDITIONS SUPPORTING THUNDERSTORM DEVELOPMENT ARE
EXPECTED TO EXTEND THROUGH THE EVENING HOURS AND INTO SATURDAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.PREV DISCUSSION...TOUGH FORECAST CALL OVER THE NEXT 12-18HRS AS
WARM CORE LOW MOVES TOWARD SE AZ/N SONORA. OUR MID LEVELS THIS
MORNING ARE ABOUT AS WARM ALOFT AS WE GET AROUND HERE WITH 12Z 500MB
TEMPS AT -3C AND OUR FREEZING LEVEL AT A WHOPPING 17KFT. SUCH WARM
TEMPS ALOFT WOULD NORMALLY MEAN A CONVECTIVE SHUTDOWN. BUT NOT
TODAY. MODIFYING FOR EXPECTED HIGH TEMPS AND A BOUNDARY LAYER MIXING
RATIO OF 16 G/KG STILL GIVES US ABOUT 1500J/KG OF MLCAPE TO WORK
WITH. THE LOW CENTER JUST SE OF KELP THIS MORNING HAS SEVERAL VORT
SPOKES ROTATING AROUND IT...WITH ONE EXTENDING FROM KFLG INTO W PIMA
COUNTY...AND ANOTHER ALREADY FIRING WARM-TOPPED CONVECTION OVER E
COCHISE COUNTY. CURRENT MOVEMENT WILL TAKE IT ACROSS THE SE 1/2 OF
THAT COUNTY THIS MORNING...SO HAVE UPDATED JUST THAT SEGMENT OF THE
CWA. WITH SUCH A HIGH FREEZING LEVEL...RAINFALL WILL BE VERY
EFFICIENT SO WILL MONITOR THIS CLUSTER CLOSELY FOR FLASH FLOOD
POTENTIAL. PARADISE COOP /NE SIDE OF THE CHIRICAHUAS/ CAME IN WITH
1.26 INCHES OF RAIN THIS MORNING...BUT SOME OF THAT MAY HAVE FALLEN
THU EVENING.

THE REST OF TODAY AND ESPECIALLY TONIGHT IS A DIFFICULT CALL...WITH
SEVERAL POTENTIAL SCENARIOS. THE MODELS ARE LITTERED WITH REAL AND
SPURIOUS CONVECTIVE VORTICES...AND ARE OCCASIONALLY CONFUSING THEM
WITH THE PARENT LOW CENTER. SO I DO NOT TRUST ANY ONE SOLUTION AT
THE MOMENT. HOWEVER THEY ALL INCREASE OUR FLOW FROM THE NE AND
INDUCE ABOUT 20KTS OF MID LEVEL SHEAR BY 00Z. THAT WOULD BE MORE
THAN ENOUGH TO ORGANIZE TSTMS AND LEAD TO A SIGNIFICANT FLASH FLOOD
THREAT WITH ANY VORT SPOKE THAT ROTATES INTO OUR CWA. ALSO...CURRENT
MOVEMENT OF THE CENTER WOULD PUT IT INTO FAR SE AZ BY MORNING WHICH
WOULD TEND TO SUPPORT RATHER WIDESPREAD WARM-TOPPED CONVECTION
OVERNIGHT. ON THE OTHER HAND...MID LEVEL TEMPS ARE FORECAST TO WARM
EVEN MORE THROUGH TONIGHT WHICH WOULD MAKE MAINTAINING CONVECTION
OUTSIDE OF ANY STRONG FORCING MECHANISMS VERY DIFFICULT. AS IS
TYPICAL FOR WARM CORE SYSTEMS LIKE THIS...TSTMS CONCENTRATED NEAR
THE CORE LAST NIGHT...BUT THEY CONCENTRATED S OF THE CENTER. IF THAT
HAPPENS AGAIN TONIGHT...THE CWA WILL BE MERELY GRAZED BY THE
STRONGEST TSTMS AS NE FLOW TAKES ANYTHING THAT DEVELOPS NEAR THE
FRONTERA SW AWAY FROM US. FINALLY...THE INCOMING W COAST TROUGH WILL
BRING A 70KT UPPER JET INTO N NV AND EVENTUALLY INCREASE UPPER LEVEL
DIVERGENCE OVER OUR CWA. BUT THAT MAY NOT HAPPEN UNTIL SAT
AFTERNOON/EVENING AT THE EARLIEST. INCLINATION FOR NOW IS TO LET THE
REST OF THE FORECAST RIDE AS-IS AND CONTINUE TO MONITOR CLOSELY.
LATEST MEDIUM RANGE MODELS CONTINUE TO SUPPORT A TEMPORARY BUT
SIGNIFICANT DRYING TREND IN THE TUE-THU PERIOD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PYTLAK
AVIATION...SAMPSON

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 6:40 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
640 AM MST FRI AUG 3 2007

AZZ019-030-035-041400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
640 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THE AIRMASS OVER SOUTHEAST ARIZONA CONTINUES TO BE MOIST AND
UNSTABLE. THIS MORNINGS SOUNDING INDICATES THAT STEERING FLOW WILL
BE RATHER WEAK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP TODAY AND WILL MAINLY DRIFT TO THE SOUTH. AS A RESULT...THE
MAIN CONCERN WITH THE STORMS THAT DEVELOP WILL BE FLOODING PROBLEMS.
ANY RAINFALL THAT OCCURS WILL AFFECT ALREADY SATURATED SOILS...AND
RISES IN STREAMS AND WASHES WILL LIKELY INCREASE DEPENDING ON THE
EXACT LOCATION IN WHICH THE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES WESTWARD ACROSS MEXICO
WITH THE NORTHERN FRINGES OF THE SYSTEM IMPACTING SOUTHERN ARIZONA.
THIS SYSTEM WILL LIKELY ENHANCE THE SHOWERS AND STORMS THAT DEVELOP
WITH FLOODING ONCE AGAIN BEING THE PRIMARY CONCERN. HOWEVER...AS
WITH ANY THUNDERSTORM THIS TIME OF YEAR...STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WILL ALSO OCCUR. A PACIFIC TROUGH WILL APPROACH
THE REGION EARLY NEXT WEEK...AND AS A RESULT IT WILL PUSH MOISTURE
TO THE EAST WHICH WILL DECREASE OUR RAIN CHANCES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>034-041400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
640 AM MST FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THE AIRMASS OVER SOUTHEAST ARIZONA CONTINUES TO BE MOIST AND
UNSTABLE. THIS MORNINGS SOUNDING INDICATES THAT STEERING FLOW WILL
BE RATHER WEAK. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP TODAY AND WILL MAINLY DRIFT TO THE SOUTH. AS A RESULT...THE
MAIN CONCERN WITH THE STORMS THAT DEVELOP WILL BE FLOODING PROBLEMS.
ANY RAINFALL THAT OCCURS WILL AFFECT ALREADY SATURATED SOILS...AND
RISES IN STREAMS AND WASHES WILL LIKELY INCREASE DEPENDING ON THE
EXACT LOCATION IN WHICH THE STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT A SLIGHT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY ON
SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES WESTWARD ACROSS MEXICO
WITH THE NORTHERN FRINGES OF THE SYSTEM IMPACTING SOUTHERN ARIZONA.
THIS SYSTEM WILL LIKELY ENHANCE THE SHOWERS AND STORMS THAT DEVELOP
WITH FLOODING ONCE AGAIN BEING THE PRIMARY CONCERN. HOWEVER...AS
WITH ANY THUNDERSTORM THIS TIME OF YEAR...STRONG GUSTY WINDS AND
DANGEROUS LIGHTNING WILL ALSO OCCUR. A PACIFIC TROUGH WILL APPROACH
THE REGION EARLY NEXT WEEK...AND AS A RESULT IT WILL PUSH MOISTURE
TO THE EAST WHICH WILL DECREASE OUR RAIN CHANCES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cochise

When
August 3, 1:45 PM MST to 1:55 PM MST
Where
Cochise County, 0.59 mi E of Ft Huachuca
Reported by
Trained Spotter
Coordinates
31.550, -110.340

Numerous reports of a funnel cloud occurred near the Huachuca Mountains just west of Sierra Vista.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51107.